does anyone know anything about this?
Voltaren Gel - I heard that voltaren was linked to increased heart issues. This was onlyheard this?
Added 13 Feb 2013:
Sorry my message is a little scramabled...I heard about the voltaren issues this morning on the news. Has anyone else heard anything about this?
All NSAIDS have been linked to heart problems with prolonged use. They carry a black box warning that states that it may increase the risk of serious and potentially fatal cardiovascular thrombic events. Note the use of the work may. Its a warning, not a statement that says will cause.
Voltaren gel does carry the same cardiovascular risks of all NSAIDs. However, because it's a topical medication, only a small amount of the drug is absorbed into the body and into the blood stream, so compared to another prescription NSAID medication that's taken orally, it has a lower cardiovascular risk than the oral NSAID drug (again, the risk is still there, just at a lower rate than oral prescription NSAIDs). This is why some people are prescribed the Voltaren gel rather than the oral diclofenac. Not only does it target treat the area with pain rather than traveling and affecting the whole body, it's also a "safer" drug for people who have had bad enough side effects from the oral NSAIDs to have to stop taking them. I was prescribed Voltaren gel to try for my shoulder pain, but unfortunately by that time, my adverse reaction to the NSAID family developed into a full-blown NSAID allergy over the couple of years I'd completely stopped taking all NSAIDs (due to stomach and intestinal reactions and an abnormal heartbeat that only happened when I took an NSAID) up until I was given the Voltaren gel to try out (painful, constricted breathing and the feeling that my throat was closing up. Thought maybe it was just the gel, but I took just one 200mg ibuprofen a couple months later and had the same reaction which lasted a few days until it was 100% flushed out of my system. I told a nurse about this reaction and was told it was an allergic reaction and actually a mild form of anaphylaxis, which I was unaware could be mild. I always thought anaphylaxis was a major, severe reaction, not something that comes in different levels of severity, though she also told me that I should have also gone to the ER when it started to get my breathing under control and just to have made sure my throat didn't totally close up on me. But because I had a mild anaphylactic reaction the last time, means that the next time, or any other time, I might take any NSAID, I could possibly have a severe anaphylactic reaction where my throat swells up and closes, so now I have to list it on my ever-growing, already-long list of drug and environmental allergies. However, many doctors I've come across don't seem to believe in an NSAID allergy for some reason. Perhaps I should prove them all wrong sometime by popping an Advil and visiting their office a half hour later... sorry for going so off topic!). My reaction to the gel wasn't anywhere near the reaction I had to the low dose of ibuprofen, though. What sucks is that I was prescribed 4 huge tubes of Voltaren gel (which I know for a fact is pricey, just one tube) and I only opened one up to use, and so I still have 3 unopened tubes of Voltaren gel just hanging around because I can't bring myself to toss them out, because I know how expensive it is, and that there are people out there that get good pain relief from this but can't afford to get their prescription filled. I'm hoping to eventually (hopefully soon) find someone who needs this and has had it prescribed before but can't afford to get it filled, so I can give the rest of my gel to them, the unopened tubes, to hold them over til they can get their next prescription filled and give one person in pain at least a couple weeks of pain relief. I know it's a prescription, but it's either that or throw out 3 huge, unopened, unused tubes of perfectly good gel and being a chronic pain patient myself, I understand what lack of proper pain control feels like and I'd like to just kind of pay it forward, you know? Maybe I could do it anonymously somehow... but anyways. If you're currently using this and don't have any, or too many/very serious issues with taking oral NSAIDs, I wouldn't worry too much about this new warning. I think it's just to let people be aware that even though it's applied topically, it doesn't totally 100% remove the risks and side effects of using an NSAID medication, since there's still a small amount of the drug that gets absorbed through the skin and into your blood stream. However, it was explained to me that only a small percentage of the drug gets absorbed into your blood stream through the skin it's applied to, and just a small fraction of the amount that your body would absorb if you were to take the same drug at the same dosage but orally.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 21 May 2011 • 2 answers
Posted 7 Aug 2011 • 3 answers
Posted 9 Sep 2013 • 2 answers
Posted 28 Jun 2016 • 1 answer
Posted 17 Mar 2017 • 2 answers